Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 17, NWS Philadelphia/Mount Holly

October 28, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Oct 28, 2020, 3:18 PM EDT. It took effect at Oct 29, 2020, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:18 PM EDT (19:18 UTC)
In effect from
Oct 29, 2020, 6:00 PM EDT
Expired
Oct 28, 2020, 8:56 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

362 
WHUS71 KPHI 281918
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
318 PM EDT Wed Oct 28 2020

ANZ450>455-290830-
/O.UPG.KPHI.GL.A.0016.201030T0000Z-201030T1800Z/
/O.NEW.KPHI.GL.W.0022.201029T2200Z-201030T1800Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 PM EDT Wed Oct 28 2020

...GALE WARNING IN EFFECT FROM 6 PM THURSDAY TO 2 PM EDT FRIDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft expected.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...From 6 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and seas will occur
  late Thursday afternoon and evening with the remnant low of Zeta
  mainly south of Atlantic City. Gale conditions will continue
  into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-290830-
/O.NEW.KPHI.SC.Y.0082.201029T2200Z-201030T1800Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
318 PM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 2 PM EDT
FRIDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and 
  choppy waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From 6 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ431-290830-
/O.NEW.KPHI.GL.A.0017.201029T2200Z-201030T1800Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
318 PM EDT Wed Oct 28 2020

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters possible.

* WHERE...Delaware Bay waters south of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Small Craft Advisory conditions are
  expected with the remnants of Zeta late Thursday afternoon and
  evening, however gale force winds are possible during this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Staarmann
1 follow-up statement
975 
WHUS71 KPHI 290056
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
856 PM EDT Wed Oct 28 2020

ANZ431-291400-
/O.EXB.KPHI.GL.W.0022.201029T2000Z-201030T1800Z/
/O.UPG.KPHI.GL.A.0017.201029T2200Z-201030T1800Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
856 PM EDT Wed Oct 28 2020

...GALE WARNING IN EFFECT FROM 4 PM THURSDAY TO 2 PM EDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters south of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From 4 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and seas will occur
  late Thursday afternoon and evening with the remnant low of
  Zeta. Gale conditions will continue across the ocean waters into
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ453>455-291400-
/O.EXT.KPHI.GL.W.0022.201029T2000Z-201030T1800Z/
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
856 PM EDT Wed Oct 28 2020

...GALE WARNING NOW IN EFFECT FROM 4 PM THURSDAY TO 2 PM EDT
FRIDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...Coastal waters from Great Egg Inlet to Cape May NJ out 
  20 nm, Coastal waters from Cape May NJ to Cape Henlopen DE out 
  20 nm and Coastal waters from Cape Henlopen to Fenwick Island 
  DE out 20 nm.

* WHEN...From 4 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and seas will occur
  late Thursday afternoon and evening with the remnant low of Zeta
  mainly south of Atlantic City. Gale conditions will continue
  into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ450>452-291400-
/O.EXT.KPHI.GL.W.0022.201029T2000Z-201030T1800Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
856 PM EDT Wed Oct 28 2020

...GALE WARNING NOW IN EFFECT FROM 4 PM THURSDAY TO 2 PM EDT
FRIDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft expected.

* WHERE...Coastal waters from Little Egg Inlet to Great Egg 
  Inlet NJ out 20 nm, Coastal waters from Sandy Hook to 
  Manasquan Inlet NJ out 20 nm and Coastal waters from Manasquan 
  Inlet to Little Egg Inlet NJ out 20 nm.

* WHEN...From 4 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and seas will occur
  late Thursday afternoon and evening with the remnant low of Zeta
  mainly south of Atlantic City. Gale conditions will continue
  into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-291400-
/O.EXT.KPHI.SC.Y.0082.201029T2000Z-201030T1800Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
856 PM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 PM THURSDAY TO 2 PM
EDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From 4 PM Thursday to 2 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Staarmann

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Oct 28, 12:31 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 28, 12:31 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1231 PM EDT Wed Oct 28 2020

.SYNOPSIS...
High pressure over New England moves into the western Atlantic
today. Several waves of low pressure, including the remnants of
Hurricane Zeta, will pass through the Mid-Atlantic Thursday
through Friday. High pressure builds in from the north on
Saturday. A cold front passes through the region Sunday night.
High pressure returns for the start of the new week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant changes to the forecast through tonight with the
morning update. Showers are mostly out of the region, though we
may keep the cloudiness around for much (if not all) of the rest
of the day. Max temps will reflect this with highs reaching the
upper 60s and low 70s for srn NJ and much of Delmarva. Across
the Nrn and NWrn areas highs today will be mostly in the upper
50s to low 60s. Winds will be rather light then turn W or NW at
5 to 10 mph this afternoon.

&&

.SHORT TERM /THURSDAY THROUGH 6 AM THURSDAY/...
The weak front will be dissipating across our area early
tonight while weak high pressure remains nearby. The fair
weather from the late part of the near term will continue into
the early overnight before the next system arrives late.
Increasing clouds and rains will overspread the region after
midnight as the forerunning rains associated with low pressure
well to the south (Zeta) begin to affect the area. Pops rise to
categorical across Delmarva and srn NJ by Thu morning while
likely and high chc pops are across the Lehihg and srn Poconos
and NW NJ.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The remnant low of what is currently Hurricane Zeta will lift
through the Tennessee Valley and southern Appalachians Thursday
morning before moving through Delmarva and southern New Jersey
Thursday evening. There are some concerns this low will
intensify a bit as it moves of the southern New Jersey coast,
and there could be some stronger winds along the shores. With
the tropical nature of this storm, periods of moderate to heavy
rain will fall, especially across Delmarva and southern New
Jersey, where 1-3 inches of rain is possible Thursday afternoon.
For southeast Pennsylvania and northern New Jersey, rainfall
totals will range from 1-2 inches of rain. These are below Flash
Flood Guidance values, but cannot rule out localized street
flooding.

A second wave of low pressure follows behind that first low,
bringing another slug of rain Thursday night through Friday
morning. An additional inch or so of rain is possible with this
low.

Meanwhile, high pressure over Canada builds into Ontario and
Quebec, and cold air will seep to the south towards the southern
Poconos and far northwest New Jersey. Some wintry precip is
possible across the far northern zones late Thursday night and
Friday morning, but not much snow accumulation is expected.

As low pressure departs, high pressure builds south into
western New York and western Pennsylvania, bringing some of the
coldest air of the season to the region Friday night and
Saturday. Lows will drop into the 20s for much of southeast
Pennsylvania and northern New Jersey, except for the low 30s
around Philly and along the New Jersey coast. Lows will drop
into the 20s for much of the Pine Barrens of New Jersey as well,
and lows will be in the low 30s for Delmarva.

It is looking like most of the region where the growing season
has not ended will end Friday night. Will add patchy frost for
areas where the growing season continues.

High pressure moves offshore on Saturday, and then a warm front
lifts north on Saturday night. Some rain may develop along
eastern Delaware and eastern New Jersey late at night with the
passage of the front.

A cold front approaches on Sunday and moves through the region
Sunday night. Will carry chance PoPs for the area Sunday
afternoon and Sunday night with its passage. Precip will mainly
be rain, but may end as a brief period of wintry precip prior to
daybreak Monday.

High pressure returns for the start of the new work week.

Temperatures will generally run below normal levels for much of
the period, though highs on Sunday may approach normal levels.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 06Z...Ceilings should continue to gradually increase.
Not sure if every site will get back to VFR, but if so, the
prime window for VFR conditions will be from 21Z through 06Z
this evening. Mostly light southwesterly winds. Moderate
confidence, but low confidence on the timing of the return to
VFR.

06 to 12Z tonight...Ceilings should lower quickly back to IFR or
even LIFR. Winds will become light and variable, with the
direction beginning to flip to northeasterly. Moderate
confidence on the pattern, but low confidence on the timing
details.

Thursday...IFR conditions expected for most, if not all day.
Ceiling should be the primary controlling factor, but visibility
restrictions are possible too, especially in bands of heavy
rain. If there is a long enough lull, there may be brief windows
of improvement to MVFR. Northeasterly winds of 10 to 15 kt with
gusts up to 20kt. Moderate confidence.

Outlook...

Thursday night...MVFR/IFR conditions in rain, which may be
heavy at times. Light NE winds increase to around 10 kt Thursday
afternoon, then to 10-20 kt with gusts to 25 kt Thursday night,
with the strongest winds at KACY. LLWS possible. Moderate
confidence on pattern, but low confidence on timing of category
changes.

Friday...MVFR/IFR in the morning, then VFR in the afternoon. NW
winds 10-20 kt with gusts up to 25 kt. Moderate confidence.

Saturday and Sunday...Mostly VFR conditions expected. Winds
will be shifting from northeasterly Saturday morning, to
easterly and southeasterly Saturday night, to southwesterly
during the day Sunday. Wind speeds should generally be 5 to 10
kt. Moderate confidence.

&&

.MARINE...
The weak front and low pressure forming along it this morning will
cause winds to freshen across the waters this morning with some
gusts near 20 knots possible. The winds will decrease later today
and remain mostly around 10 knots tonight. Scattered showers this
morning and early afternoon then fair. Rain will arrive late
tonight.

Outlook...
Thursday...Winds and seas should stay below SCA criteria
through this time.

Thursday night and Friday...Winds and seas will build starting
early Thursday evening as low pressure approaches. Gale force
gusts will develop Thursday night through Friday morning. A Gale
Watch is now in effect.

Saturday...Winds and seas will gradually decrease, but we will
likely have SCA conditions continuing at least on the ocean
waters for most, if not all of Saturday.

Sunday...Southwesterly winds and seas on the coastal waters
could build again to SCA criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Thursday evening through Friday afternoon for
     ANZ450>455.

&&

Synopsis...MPS
Near Term...Johnson/O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...Johnson/MPS/O'Hara
Marine...MPS/O'Hara
Hazardous weather outlook, Oct 28, 5:17 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
517 AM EDT Wed Oct 28 2020

DEZ003-004-NJZ014-024>026-291000-
Inland Sussex-Delaware Beaches-Eastern Monmouth-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
517 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain resulting in flooding and possible flash flooding is
likely Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ001-007>010-PAZ054-055-060>062-103-105-291000-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
517 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain resulting in flooding and possible flash flooding is
likely Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ001-002-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ070-071-
101-102-104-106-291000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
517 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain resulting in flooding and possible flash flooding is
likely Thursday into Friday.

The first widespread freeze of the season is likely Friday night
into Saturday morning across inland central and south Jersey, the
urban corridor of Southeast Pennsylvania, and northern Delmarva.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ450>455-291000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
517 AM EDT Wed Oct 28 2020

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-291000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
517 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force gusts are possible Thursday night through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:16 AM EDTGale WatchPHI10 hr
Oct 28, 3:10 PM EDTFlood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more27 hr
Oct 28, 3:18 PM EDTGale WarningPHI47 hr
Oct 28, 3:18 PM EDTSmall Craft AdvisoryPHI3 days

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.